Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Wakefield, VA

August 18, 2003Currituck County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 18, 2003, 3:02 PM EDT for Currituck County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 3:02 PM EDT (19:02 UTC)
Expired
Aug 18, 2003, 3:30 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Currituck County, NC

The radar

The Norfolk radar (KAKQ), 101 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 181902
SVRAKQ
NCC053-181930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 PM EDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CURRITUCK COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF MOYOCK...OR ABOUT 10 MILES
  NORTHWEST OF CURRITUCK...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOYOCK AROUND 315 PM...
  SNOWDEN AROUND 325 PM...
  CURRITUCK...AND SLIGO AROUND 330 PM...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.



LAT...LON 3655 7625 3657 7603 3656 7592 3657 7583
          3647 7593 3636 7604
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 18, 2:58 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EDT MON AUG 18 2003

.OVERVIEW...TROF ALOFT INVOF ERN CBRD WL GRDLY BE RPLCD BY BUILDING
RDG FM W OF MTNS BY MIDWEEK. RDG WL RMN STRNG ENUF TO BE CONTROL
INTO FRI...B4 NEXT CDFNT FM THE WNW ARRIVES SAT. RE-ESTABLISHMENT OF
TROF INTO ERN STATES XPCTD BY LT WKND/ERY NEXT WK.

.SHORT TERM...CVRG OF ONGOING CNVTN ABT 10-20%...AND WL NEED ISLTD
CHC FOR ERY EVE. SHRAS/TSRAS LIKELY TO DSPT QUIKLY TWD SUNSET...LVG
MCLR FOR MUCH OF THE NGT. IT RMNS A STRUGGLE TO LWR DWPTS ACRS FA...
AND EVEN THO SUM NUDGING DN OF DWPTS XPCTD OVRNGT...WL RMN MOIST
ENUF IN LLVLS FOR PTCHY FG DVLPMNT AFT MDNGT. CAN WE TRUST A DRY
FCST TUE/WED? STRENGTHENING INVERSION IN MID LVLS AS RDG GRDLY
BUILDS INTO RGN SHUD PUT A CAP ON AFTN CNVTN. HWVR...THIS HAS BEEN
AN UNUSUALLY WET SUMMER...AND WUD NOT BE A SURPRISE FOR A CPL
SHRAS/TSRAS TO DVLP (ESP TUE AFTN - OVR HIER TERRAIN/INLAND FM
THE CST/BAY?).

.EXTENDED...TMG NEXT CDFNTL PASSAGE RMNG UNCERTAIN. XPCTG RDG TO
HANG ON LONG ENUF TO KP CNVTN AWAY THRU FRI (WE CAN ADD LO CHC POPS
IN LTR FCST PACKAGES IF NEC)...AS LLVL FLO TURNS TO SWLY DRCTN
THU/FRI. WL LMT CHCS FOR SHRAS/TSRAS TO SAT/SAT NGT MOST AREAS W/
FNTL BNDRY PRESSING THRU FA. DRYING CONDS XPCTD LT IN THE WKND...AND
FOR ERY NEXT WK.

.MARINE...NO SGFNT WX.

.AVIATION...ISLTD CNVTN THIS EVE OTRW VRBL CIGS GENLY 3-5KFT THRU
EVE HRS...THEN PSBL PTCHY FG LWRG VSBYS TO 1-3 MI LTR TNGT/ERY TUE.

.PRELIMINARY TEMPS/POPS...
SBY 62 83 62 87 / 20 10 10 10
OXB 66 80 67 82 / 20 10 10 10
WAL 66 82 67 86 / 20 10 10 10
FVX 63 85 64 89 / 20 10 10 10
RIC 65 84 65 88 / 20 10 10 10
PTB 65 85 65 89 / 20 10 10 10
AKQ 64 85 66 88 / 20 10 10 10
PHF 67 83 68 86 / 20 10 10 10
ORF 71 80 70 87 / 20 10 10 10
ECG 70 84 69 87 / 20 10 10 10

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

25
Hazardous weather outlook, Aug 18, 5:30 AM EDT, 9 hours 32 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES...AND  STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 18, 12:58 PM EDT, 2 hours 4 minutes before
VAZ089-090-181730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1258 PM EDT MON AUG 18 2003

...THUNDERSTORM CROSSING THE JAMES RIVER FROM AROUND WILLIAMSBURG TO
INTO SURRY COUNTY...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WILLIAMSBURG...MOVING SOUTH AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR JAMESTOWN AT 105 PM EDT...HOG
ISLAND GAME REFUGE AT 110 PM EDT...SCOTLAND AT 120 PM EDT...CHIPPOKES
STATE PARK AT 125 PM EDT...ALLIANCE...AND...SURRY AT 130 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BUSCH GARDENS...
ELBERON AND KINGS POINT.

EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
WIND GUSTS TO 30 MPH AND RAINFALL RATES OF 1/2 TO 1 INCH PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

&&
LAT...LON 3728 7661 3735 7682 3708 7699 3699 7672
Special weather statement, Aug 18, 1:10 PM EDT, 1 hour 52 minutes before
VAZ063-064-072-181745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
110 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORM NEAR KINGS DOMINION...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXIT 98 ALONG I 95...MOVING SOUTHEAST AT 10
MPH. THE STRONG THUNDERSTORM WILL BE NEAR GUM TREE AT 120 PM
EDT...DAWN AT 135 PM EDT...HANOVER AT 145 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE ASHLAND...EXIT 104 ALONG I
95...MANGOHICK...MECHANICSVILLE AND STUDLEY.

EXPECT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. WIND GUSTS TO
30 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1/2 TO 1
INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

&&
LAT...LON 3799 7745 3787 7763 3760 7738 3775 7715
Special weather statement, Aug 18, 1:17 PM EDT, 1 hour 45 minutes before
VAZ083-090-091-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
117 PM EDT MON AUG 18 2003

...THUNDERSTORM DEVELOPING OVER NORTHWEST JAMES CITY COUNTY...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EXIT 227 ALONG I 64...MOVING SOUTH AT 10 MPH. THE
THUNDERSTORM WILL BE NEAR WARREN MILL...AND...CROAKER AT 135 PM
EDT...TOANO...AND...NORGE AT 140 PM EDT...LIGHTFOOT AT 155 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BARHAMSVILLE...EXIT 220 ALONG I 64...HOLDCROFT AND RUSTIC.

EXPECT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. WIND GUSTS TO
1/2 TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

&&
LAT...LON 3754 7675 3754 7698 3725 7701 3725 7671
Special weather statement, Aug 18, 2:07 PM EDT, 55 minutes before
VAZ081-082-084-086-090-091-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
207 PM EDT MON AUG 18 2003

...THUNDERSTORMS FROM GLOUCESTER COUNTY TO CHARLES CITY COUNTY...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ON A LINE FROM GLOUCESTER COURTHOUSE TO 19 MILES WEST
OF TOANO...OR FROM GLOUCESTER COURTHOUSE TO CHARLES CITY...MOVING
SOUTH AT 5 MPH. THE THUNDERSTORMS WILL BE NEAR GLOUCESTER COURTHOUSE
AROUND 225 PM EDT WILLIAMSBURG AROUND 300 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE MATHEWS...NEW POINT
COMFORT...NORGE AND QUEENS LAKE.

EXPECT DANGEROUS LIGHTNING IN THE PATH OF THESE STORM. WIND GUSTS TO
30 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1/2 TO 1
INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

&&
LAT...LON 3733 7640 3723 7676 3721 7699 3712 7716
          3729 7721 3745 7666 3754 7628 3747 7622
          3733 7625
Special weather statement, Aug 18, 2:18 PM EDT, 44 minutes before
NCZ015>017-VAZ097-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT MON AUG 18 2003

...DEVELOPING THUNDERSTORM OVER SOUTHERN CHESAPEAKE...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES NORTH OF SOUTH MILLS...OR ABOUT 5 MILES SOUTH
OF GREAT BRIDGE...MOVING SOUTHWEST AT 10 MPH. THE  WILL BE NEAR
SHARON...AND...LILLY AT 300 PM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE CURRITUCK...GRANDY...KNOTTS ISLAND...MORGANS
CORNER...MOYOCK...NORTHWEST AND POINT HARBOR.

EXPECT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. WIND GUSTS TO
30 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1/2 TO 1 INCH
PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

&&
LAT...LON 3613 7587 3633 7602 3642 7620 3633 7636
          3647 7652 3671 7632 3661 7614 3656 7616
          3656 7593 3649 7589 3647 7600 3628 7585
          3601 7575
Special weather statement, Aug 18, 2:43 PM EDT, 19 minutes before
NCZ017-VAZ097-098-181930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT MON AUG 18 2003

...SLOW MOVING THUNDERSTORM WITH VERY HEAVY RAIN OVER SOUTHEAST
CHESAPEAKE...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF CURRITUCK...OR ABOUT 8
MILES SOUTH OF GREAT BRIDGE...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR MUNDEN AT 310 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE BACK BAY...KNOTTS ISLAND...MOYOCK
AND NORTHWEST.

WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF AROUND 1 INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

&&
LAT...LON 3672 7615 3659 7630 3637 7605 3655 7585

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.